Flood, Atchison
- When
- March 12, 6:00 AM CST to 11:00 PM CST
- Where
- Atchison forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.431, -95.428 (the zone’s center; the record gives no point)
Melting snow in Atchison on March 11th and 12th, caused the Tarkio river in Fairfax to crest right at floodstage, or 17 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Melting snow in Atchison on March 11th and 12th, caused the Tarkio river in Fairfax to crest right at floodstage, or 17 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 12, 4:10 AM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 410 AM CST MON MAR 12 2001 MODELS HV CONTD TREND OF EJECTING UPR SYS FTHR N AND W WITH EA MODEL RUN. THIS HAS ALLOWED FOR WRMR THAN FCST TEMPS TO MOVE INTO CWA YDA/LAST NGT. TIMING OF CDFNT ENTERING WRN CWA ATTM WILL MAKE FOR A CHALLENGING MAX TEMP FCST TDY. CAA SURGE WILL INITIALLY DROP TEMPS INTO THE MID/UPR 30S ACRS WRN CWA THIS MRNG. WLY LLVL FLOW AND PSBLY SOME MID AFTN SUNSHINE SHUD ALLOW TEMPS TO REBOUND INTO THE LWR/MID 40S. ERN CWA WILL SEE A LT MRNG HIGH AND THEN TEMPS STABILIZE IN THE MID/UPR 40S FOR THIS AFTN. LAST BAND OF -SHRA MOVG THRU ERN CWA WITH WRAP ARND -SN NOW OVR NC KS HEADED FOR NW MO. WITH CWA STILL UNDER CYC FLOW COULD SEE SOME INSTBY -SHRA REFORM OVR ERN CWA ALG CDFNT LTR THIS MRNG. HV KEPT A TOKEN CHC POP FOR THIS MRNG OVR W CNTRL CWA UNTIL TAIL END OF VORT LOBE PASSES BY. UNSETTLED WX PAT CONTS THRU TNGT WITH BROAD CYC FLOW AND TRAPPED RESIDUAL MSTR SUPPORTING PLENTY OF CLDNS THRU TNGT...SPCLLY OVR NRN CNTYS. SO WILL BE SLOW TO CLR OUT ZONES. LACKING ANY FOLLOW THRU ON CAA EXPC A GD DNSLOPE FLOW FM CO FOOTHILLS TMRW. MID MARCH SUN ANGLE SHUD WARM TEMPS INTO THE 50S EXCP NR MO/IA BDR WHERE CLD COVER COULD BE DFCLT TO GET RID OF. WRMUP CONTS INTO WED IN ADVANCE OF NEXT SYS. GD SHOT AT MAX TEMPS IN THE 60S. HV ADJUSTED TEMPS UPWARDS ON WED BUT LEFT ROOM FOR DAY SHIFT TO WARM IT UP FTHR. LTST AVN A BIT FASTER IN BRINGING IN PCPN WITH NEXT SYS. HV BUMPED UP ARRIVAL TIME TO LATE WED NGT. .EAX...NONE. JULY
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 558 AM CST MON MAR 12 2001 FORECAST: NO HAZARDOUS WEATHER IS EXPECTED ACROSS THE REGION THROUGH TONIGHT. OUTLOOK: THE NEXT CHANCE FOR RAIN COULD REACH MISSOURI AND EASTERN KANSAS LATE WEDNESDAY NIGHT. AS COLDER AIR MOVES INTO THE REGION ON THURSDAY THERE IS A CHANCE FOR ACCUMULATING SNOW. JULY
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, March 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235486.